Skip to Main content Skip to Navigation
Journal articles

Fatal acetaminophen poisoning with hepatic microvesicular steatosis in a child after repeated administration of therapeutic doses

Abstract : Acetaminophen is the leading cause of acute liver failure worldwide following massive ingestion. We present here a fatal acute liver failure after repeated administration of four therapeutic doses of acetaminophen at 4-h intervals in a previously healthy 9-year-old female who presented dental pain after a facial trauma during sport practice. A diagnosis of paracetamol-induced hepatitis was deduced from the clinical picture of fulminant hepatitis and tubular necrosis, the encephalopathy with oedema and without signs of trauma. Liver biopsy showed typical acetaminophen-induced necrosis and a microvesicular steatosis in periportal hepatocytes. These injuries might have been favored by pre-existing mitochondrial dysfunction related, for instance, to a deficiency in an enzyme of the mitochondrial β-oxidation pathway, or the respiratory chain. The observation of microvesicular steatosis in the periportal areas suggests an increased vulnerability via pre-existing mitochondrial dysfunction. As the liver status of patients is mostly unknown, the frequency of administration (every six hours) must be respected and the use of pharmaceutical forms allowing to adjust the dose as closely as possible to the child's weight should be promoted.
Document type :
Journal articles
Complete list of metadatas

Cited literature [40 references]  Display  Hide  Download

https://hal-univ-rennes1.archives-ouvertes.fr/hal-02563468
Contributor : Laurent Jonchère <>
Submitted on : Thursday, May 14, 2020 - 2:06:15 PM
Last modification on : Friday, May 15, 2020 - 10:57:06 AM

File

 Restricted access
To satisfy the distribution rights of the publisher, the document is embargoed until : 2020-09-17

Please log in to resquest access to the document

Identifiers

Citation

Renaud Bouvet, Aurelie Cauchois, Alain Baert, Bernard Fromenty, Isabelle Morel, et al.. Fatal acetaminophen poisoning with hepatic microvesicular steatosis in a child after repeated administration of therapeutic doses. Forensic Science International, Elsevier, 2020, 310, pp.110258. ⟨10.1016/j.forsciint.2020.110258⟩. ⟨hal-02563468⟩

Share

Metrics

Record views

23